MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD 50/28MM BH DUAL MOBILITY INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS LTD 50/28MM BH DUAL MOBILITY INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 74121650
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 08/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, after a thr, a oxnm fem hd 28 mm +12 disassociated from a 50/28 mm bh dual mobility insert.Patient walked on it for some time before seeking medical attention.Cup was revised and a new femoral head implanted.Echelon stem was well fixed and remained.Surgery was performed, without any delay, with a competitor back-up device instead.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: d4 (expiration date), h4 (manufacturing date), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that a hip revision surgery was performed due to disassociation between the insert and the femoral head.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the insert.No other similar complaints have been identified for the femoral head.This will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient's current condition is unknown.The patient impact could not be determined based on the limited information provided.Should any additional clinical information be provided, this complaint will be re-evaluated.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, excessive patient weight, trauma to the joint replacement, malpositioning of the implants, or muscle or fibrous tissue laxity.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
50/28MM BH DUAL MOBILITY INSERT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15407853
Report Number3005975929-2022-00470
Device Sequence Number6744631
Product Code LPH
UDI-Device Identifier00885556577240
UDI-Public00885556577240
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K171934
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74121650
Device Catalogue Number74121650
Device Lot NumberB2000463
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer10/13/2022
Initial Report FDA Received Date09/12/2022
Supplement Report FDA Received Date10/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXNM FEM HD 28 MM +12, LOT#: 19FM08742
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown